Alert archive / California / Winter Storm Watches in 2017
Winter Storm Watch 7, NWS Eureka, CA
NWS Eureka, CA issued this winter storm watch at Mar 2, 2017, 3:10 PM PST for 4 counties in California. It took effect at Mar 4, 2017, 4:00 PM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 2, 2017, 3:10 PM PST (23:10 UTC)
- In effect from
- Mar 4, 2017, 4:00 PM PST
- Expired
- Mar 3, 2017, 4:17 PM PST
- In force
- Issued by
- NWS Eureka, CA
Counties Del Norte County, CA, Humboldt County, CA, Mendocino County, CA, Trinity County, CA
The radar
The Eureka (Bunker Hill) radar (KBHX), 60 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 11.2 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 827 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
620 WWUS46 KEKA 022310 WSWEKA URGENT - WINTER WEATHER MESSAGE National Weather Service Eureka CA 310 PM PST Thu Mar 2 2017 CAZ102-104>108-110-111-030715- /O.NEW.KEKA.WS.A.0007.170305T0000Z-170306T1200Z/ Del Norte Interior-Southwestern Humboldt- Northern Humboldt Interior-Southern Humboldt Interior- Northern Trinity-Southern Trinity-Northwestern Mendocino Interior- Northeastern Mendocino Interior- 310 PM PST Thu Mar 2 2017 ...WINTER STORM WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH LATE SUNDAY NIGHT ABOVE 2000 FEET... The National Weather Service in Eureka has issued a Winter Storm Watch...which is in effect from Saturday afternoon through late Sunday night. SNOW ACCUMULATIONS...5 to 10 inches above 2000 feet. LOCATIONS IMPACTED...Gasquet......Patrolia...Honeydew...Ettersberg...Willow Creek...Orleans...Garberville...Bridgeville...Weaverville...Burnt Ranch...Trinity Center...Hayfork...Ruth...Leggett...Laytonville...Willits... Covelo. HIGHWAYS IMPACTED...Hwy 199...Hwy 101...Hwy 299...HWY 96...HWY 36...Hwy 3...Hwy 162. FOR A DETAILED VIEW OF THE HAZARD AREA...visit http://www.weather.gov/eureka/hazards Precautionary/preparedness actions... A Winter Storm Watch means there is a potential for significant snow,sleet,or ice accumulations that may impact travel. Continue to monitor the latest forecasts. && $$
4 follow-up statements
389 WWUS46 KEKA 030523 WSWEKA URGENT - WINTER WEATHER MESSAGE National Weather Service Eureka CA 923 PM PST Thu Mar 2 2017 CAZ102-104>108-110-111-031330- /O.CON.KEKA.WS.A.0007.170305T0000Z-170306T1200Z/ Del Norte Interior-Southwestern Humboldt- Northern Humboldt Interior-Southern Humboldt Interior- Northern Trinity-Southern Trinity-Northwestern Mendocino Interior- Northeastern Mendocino Interior- 923 PM PST Thu Mar 2 2017 ...WINTER STORM WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON THROUGH LATE SUNDAY NIGHT ABOVE 2000 FEET... SNOW ACCUMULATIONS...5 to 10 inches above 2000 feet. LOCATIONS IMPACTED...Gasquet......Patrolia...Honeydew... Ettersberg...Willow Creek...Orleans...Garberville...Bridgeville... Weaverville...Burnt Ranch...Trinity Center...Hayfork...Ruth... Leggett...Laytonville...Willits... Covelo. HIGHWAYS IMPACTED...Hwy 199...Hwy 101...Hwy 299...HWY 96...HWY 36...Hwy 3...Hwy 162. FOR A DETAILED VIEW OF THE HAZARD AREA...visit http://www.weather.gov/eureka/hazards Precautionary/preparedness actions... A Winter Storm Watch means there is a potential for significant snow,sleet,or ice accumulations that may impact travel. Continue to monitor the latest forecasts. && $$
563 WWUS46 KEKA 031021 WSWEKA URGENT - WINTER WEATHER MESSAGE National Weather Service Eureka CA 221 AM PST Fri Mar 3 2017 CAZ102-104>108-110-111-031830- /O.EXT.KEKA.WS.A.0007.170305T0000Z-170306T1800Z/ Del Norte Interior-Southwestern Humboldt- Northern Humboldt Interior-Southern Humboldt Interior- Northern Trinity-Southern Trinity-Northwestern Mendocino Interior- Northeastern Mendocino Interior- 221 AM PST Fri Mar 3 2017 ...WINTER STORM WATCH NOW IN EFFECT FROM SATURDAY AFTERNOON THROUGH MONDAY MORNING ABOVE 2000 FEET... SNOW ACCUMULATIONS...5 to 10 inches possible above 2000 feet. LOCATIONS IMPACTED...Gasquet......Patrolia...Honeydew... Ettersberg...Willow Creek...Orleans...Garberville...Bridgeville... Weaverville...Burnt Ranch...Trinity Center...Hayfork...Ruth... Leggett...Laytonville...Willits... Covelo. HIGHWAYS IMPACTED...Hwy 199...Hwy 101...Hwy 299...HWY 96...HWY 36...Hwy 3...Hwy 162. FOR A DETAILED VIEW OF THE HAZARD AREA...visit http://www.weather.gov/eureka/hazards Precautionary/preparedness actions... A Winter Storm Watch means there is a potential for significant snow,sleet,or ice accumulations that may impact travel. Continue to monitor the latest forecasts. && $$
916 WWUS46 KEKA 031816 WSWEKA URGENT - WINTER WEATHER MESSAGE National Weather Service Eureka CA 1016 AM PST Fri Mar 3 2017 CAZ102-104>108-110-111-040230- /O.CON.KEKA.WS.A.0007.170305T0000Z-170306T1800Z/ Del Norte Interior-Southwestern Humboldt- Northern Humboldt Interior-Southern Humboldt Interior- Northern Trinity-Southern Trinity-Northwestern Mendocino Interior- Northeastern Mendocino Interior- 1016 AM PST Fri Mar 3 2017 ...WINTER STORM WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON THROUGH MONDAY MORNING ABOVE 2000 FEET... LOCATIONS IMPACTED...Gasquet......Patrolia...Honeydew... Ettersberg...Willow Creek...Orleans...Garberville...Bridgeville... Weaverville...Burnt Ranch...Trinity Center...Hayfork...Ruth... Leggett...Laytonville...Willits... Covelo. HIGHWAYS IMPACTED...Hwy 199...Hwy 101...Hwy 299...HWY 96...HWY 36...Hwy 3...Hwy 162. FOR A DETAILED VIEW OF THE HAZARD AREA...visit http://www.weather.gov/eureka/hazards Precautionary/preparedness actions... A Winter Storm Watch means there is a potential for significant snow,sleet,or ice accumulations that may impact travel. Continue to monitor the latest forecasts. A Winter Storm Watch means there is a potential for significant snow,sleet,or ice accumulations that may impact travel. Continue to monitor the latest forecasts. && $$
747 WWUS46 KEKA 040017 WSWEKA URGENT - WINTER WEATHER MESSAGE National Weather Service Eureka CA 417 PM PST Fri Mar 3 2017 CAZ102-104>108-040830- /O.UPG.KEKA.WS.A.0007.170305T0000Z-170306T1800Z/ /O.NEW.KEKA.WS.W.0006.170304T0017Z-170306T1800Z/ Del Norte Interior-Southwestern Humboldt- Northern Humboldt Interior-Southern Humboldt Interior- Northern Trinity-Southern Trinity- 417 PM PST Fri Mar 3 2017 ...WINTER STORM WARNING IN EFFECT UNTIL 10 AM PST MONDAY ABOVE 2000 FEET... The National Weather Service in Eureka has issued a Winter Storm Warning for MODERATE TO HEAVY SNOW ACCUMULATIONS which is in effect until 10 AM PST Monday. The Winter Storm Watch is no longer in effect. SNOW ACCUMULATIONS...Between 2000 and 4000 ft...5 to 10 inches. Above 4000 ft...10 to 15 inches of accumulation. LOCATIONS IMPACTED...Weaverville...Burnt Ranch...Trinity Center...Hayfork...Ruth. HIGHWAYS IMPACTED...Elevated Portions and Passes of Hwy 199...Hwy 299...HWY 96...HWY 36...Hwy 3. FOR A DETAILED VIEW OF THE HAZARD AREA...visit http://www.weather.gov/eureka/hazards Precautionary/preparedness actions... A Winter Storm Warning means there is a strong liklihood of significant snow accumulations,sleet,or ice accumulations that will impact travel. Continue to monitor the latest forecasts. && $$ CAZ110-111-040830- /O.UPG.KEKA.WS.A.0007.170305T0000Z-170306T1800Z/ /O.NEW.KEKA.WW.Y.0013.170305T1200Z-170306T1200Z/ Northwestern Mendocino Interior-Northeastern Mendocino Interior- 417 PM PST Fri Mar 3 2017 ...WINTER WEATHER ADVISORY IN EFFECT FROM 4 AM SUNDAY TO 4 AM PST MONDAY FOR 2 TO 4 INCHES OF SNOW ABOVE 1000 FEET... The National Weather Service in Eureka has issued a Winter Weather Advisory for light to moderate snow accumulations which is in effect from 4 AM Sunday to 4 AM PST Monday. SNOW ACCUMULATIONS...Above 1000 feet...2 to 4 inches of snow accumulation. LOCATIONS IMPACTED...Leggett...Laytonville...Willits...Covelo. HIGHWAYS IMPACTED...Elevated portions and passes of Hwy 101 and Hwy 162. FOR A DETAILED VIEW OF THE HAZARD AREA...visit http://www.weather.gov/eureka/hazards Precautionary/preparedness actions... A Winter Weather Advisory means that periods of snow,sleet,or freezing rain will cause travel difficulties. Be prepared for slippery roads and limited visibilities,and use caution while driving. && $$
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this winter storm watch went out at Mar 2, 4:20 AM PST, 10 hours 50 minutes earlier.
Area forecast discussion, Mar 2, 4:20 AM PST, 10 hours 50 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
420 AM PST Thu Mar 2 2017
.SYNOPSIS...Dry weather will prevail through tonight. Rain will
return on Friday, and continue through the weekend into early next
week. Cooler air will be filtering into the area during the weekend,
lowering snow level to 1500 to 2000 feet. Potential for snow for
interior Del Norte, Humboldt, and Trinity counties from Saturday
night through Monday.
&&
.DISCUSSION...Overnight, some low clouds moved into Del Norte and
Humboldt counties. The low clouds has reduced the radiational
cooling over those areas. Thus, the overnight temperatures in those
locations remained near 40 degrees. Think that the threat of frost
is over for these areas, thus cancel the Frost Advisory for coastal
Del Norte and Humboldt Counties. The Frost Advisory and Freeze
Warning are still in effect for Mendocino County, as they continue
to see mostly clear skies.
After the low clouds dissipate this morning, should be another
mostly sunny days across NW California. However, high clouds
associated with the next weather front will start to move into
Crescent City area from the northwest. The cloud band will continue
to spread southeastward across the CWA tonight. Do expect the
precipitation to start moving into Del Norte county during the day
on Friday. The precipitation will then spread into Humboldt,
Trinity, and Mendocino counties by early Saturday morning. The
precipitation will be moderate.
On Saturday night, colder air will filter into the area and lower
the snow level down to 1500 feet. Precipitation will be ongoing. Do
expect snow to impact higher elevation locations. Stay tuned as we
get closer to the event.
Wet weather will persist through the weekend into early next week.
Models diverge after that. GFS is suggesting return of dry weather
across the area, while ECMWF keeps NW California under a wet spell.
The difference in the models stem from how they interpret the
evolution of the blocking pattern that we are in. GFS wants to move
things along and break down the block. Meanwhile, ECMWF wants to
maintain the block. Climatologically, blocking is maximized during
springtime when the atmosphere is trying to stabilize. ECMWF
performs better in a blocking situation when compared to GFS. Thus,
think that ECMWF is more likely to be the answer key. Forecast
confidence is below average due to the divergent model solutions.
/RCL
&&
.MARINE...Generally light N winds will continue through tonight.
However, high resolution model data indicates that wind speeds may
approach low end advisory criteria once again late today and tonight
over the S waters (first near and downstream from Cape Mendocino,
then over the offshore waters). Uncertainty is high that the areal
coverage or duration of these winds will warrant an advisory, so
will leave the forecast without headlines with this issuance. Winds
will become S-SW and increase a bit ahead of an approaching frontal
system late Friday. SW-W winds are forecast to increase a bit more
by Saturday night with possible advisory criteria over portions of
the area. Seas will be dominated by several NW swell trains along
with short period waves generated by wind increases. /SEC
&&
.AVIATION...Low clouds have formed and expanded over portions of the
Redwood Coast S of KCEC as well as across some of the inland
valleys. Ceiling heights at KACV have leveled off around 1500 feet,
but may fluctuate down to around 1000 feet prior to daybreak. With
these ceilings, significant visibility restrictions are not
anticipated. At KCEC, low clouds are almost non-existent and high
clouds are mostly staying just to the N of the airport. As a result,
there may be some shallow radiational fog and/or brief very low
ceilings prior to sunrise. High and eventually mid clouds will
increase across the Redwood Coast through the day. KUKI should see
VFR conditions through most of the period, although there is the
potential for some low clouds to infiltrate the valley late Thursday
night. Winds will be light at all 3 TAF sites. /SEC
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Frost Advisory until 8 AM PST this morning for CAZ109.
Freeze Warning until 8 AM PST this morning for CAZ110>113.
NORTHWEST CALIFORNIA COASTAL WATERS...Frost Advisory until 8 AM PST this morning for PZZ410.
&&
Visit us at http://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka
For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.pngHazardous weather outlook, Mar 2, 3:01 AM PST, 12 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Eureka CA 301 AM PST Thu Mar 2 2017 CAZ102-105-107-108-031400- Del Norte Interior-Northern Humboldt Interior-Northern Trinity- Southern Trinity- 301 AM PST Thu Mar 2 2017 This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Potential snow event from Saturday night through next Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ109-031400- Mendocino Coast- 301 AM PST Thu Mar 2 2017 ...FROST ADVISORY IN EFFECT UNTIL 8 AM PST THIS MORNING... This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. A Frost Advisory is currently in effect through early this morning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ110>113-031400- Northwestern Mendocino Interior-Northeastern Mendocino Interior- Southwestern Mendocino Interior-Southeastern Mendocino Interior- 301 AM PST Thu Mar 2 2017 ...FREEZE WARNING IN EFFECT UNTIL 8 AM PST THIS MORNING... This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. A Freeze Warning is currently in effect through early this morning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ101-103-104-106-031400- Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt- Southern Humboldt Interior- 301 AM PST Thu Mar 2 2017 This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Winter Storm Watches in California, 2017Every winter storm watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.